Nebraska, 2014Tornadoes and Flooding in Nebraska, June 16 to 17, 2014
June 16 to 17, 2014 · NWS FSD · 7 events in 2 counties and zones
Thunderstorms produced two tornadoes in extreme northeast Nebraska, one of which crossed into Dixon County from the south. There were also reports of large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced two tornadoes in extreme northeast Nebraska, one of which crossed into Dixon County from the south. There were also reports of large hail. The storms affected the area during the late afternoon and evening of June 16th. Persistent moderate to heavy rain from the thunderstorms caused areal flooding which lasted into the morning of June 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 2:28 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 16, 2:28 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT MON JUN 16 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 328 PM CDT MON JUN 16 2014
SHOWERS AND STORMS WILL CONTINUE THE PROCESS OF BECOMING
CONCENTRATED OVER THE EASTERNMOST PART OF THE AREA INTO THIS EARLY
EVENING. THIS INCLUDES EXPECTED NEW DEVELOPMENT IN NORTHWEST IOWA BY
THE END OF THIS AFTERNOON. THE FLASH FLOOD WATCH WILL BE CONTINUED
AS IS FOR NOW WITH THIS EXPECTED NEW DEVELOPMENT AS RICH MOISTURE
WILL FEED THE NEW STORMS IN NORTHWEST IOWA. STORMS SHOULD THEN
DECREASE FROM THE WEST THROUGH THE EVENING...ALTHOUGH THE EXTENT OF
THE NEW DEVELOPMENT AND STORMS IN THE CURRENT LINE LINGERING COULD
SLOW THE ENDING DOWN A BIT FROM FSD EAST AND SOUTH. IN ANY EVENT THE
LAST OF THE LINGERING STORMS SHOULD END A LITTLE AFTER 1 AM CDT AS
UPPER SUPPORT MOVES EAST. LOW TEMPERATURES SHOULD BE MOSTLY IN THE
65 TO 70 RANGE WITH A WARM HUMID AIR FLOW AT LOW LEVELS...AND THIS
MEANS NOT TOO MUCH OF A DROP FROM SOME OF THE RAIN COOLED AIR THIS
AFTERNOON. THE EXTENT OF CLEARING LATE TONIGHT IS NOT CERTAIN DUE TO
THE EXPECTED DEVELOPMENT OF AT LEAST SOME LOW CLOUDS...AND A SOLID
DECK CANNOT BE RULED OUT. AT THIS TIME WILL NOT INTRODUCE FOG INTO
THE FORECAST WITH ANY STRATUS NOT EXPECTED TO BE REAL LOW AND
PERHAPS AIDING THE PREVENTION OF FOG FORMATION...BUT WE WILL HAVE TO
WATCH.
TUESDAY WILL BE A DAY MARKED BY WARMING...CAPPING...AND PERHAPS SOME
DRYING OVER THE SOUTHERN EDGE OF THE FORECAST AREA WHERE THE
STRONGEST WARMING WILL ALSO BE PRESENT. THIS SHOULD BRING A MINIMUM
OF STORMS THROUGHOUT THE DAY...WITH WHAT DEVELOPS CONFINED TO THE
NORTHERN PART OF THE AREA...OR NORTH OF THE WARM FRONT. WILL GO WITH
A SLIGHT CHANCE OR LOW CHANCE IN THE AFTERNOON...MAINLY NORTH OF
INTERSTATE 90. TEMPERATURES WILL DEFINITELY BE WARMER ACROSS THE
BOARD...IN SPITE OF MORNING STRATUS. HIGHS ARE EXPECTED TO VARY FROM
THE MID 80S TO LOWER 90S...WITH ONLY PART OF SOUTHWEST MINNESOTA
MORE THAN A COUPLE DEGREES FROM 90 FOR HIGHS. SOUTHERLY WINDS WILL
GET ON THE BREEZY SIDE SOUTH OF THE WARM FRONT IN EXTREME SOUTHEAST
SOUTH DAKOTA AND MUCH OF NORTHWEST IOWA.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 328 PM CDT MON JUN 16 2014
A SLIGHT INCREASE IN STORMS IS EXPECTED IN THE NORTH FOR TUESDAY
EVENING BUT THEY SHOULD STILL BE PRETTY SPOTTY. THE CAPPING FACTOR
WILL THE BE OVERCOME LATE WEDNESDAY AND WEDNESDAY NIGHT AS A STRONG
UPPER WAVE AND SURFACE SYSTEM MOVE IN. ALONG WITH THE PROLIFERATION
IN STORMS WILL COME A RETURN TO A DECENT...AND POSSIBLY
STRONG...SEVERE THREAT. TEMPERATURES AGAIN SHOULD WARM INTO THE MID
80S TO LOWER 90S WITH THE HEATING NOT LIKELY TO BE DESTROYED
UNTIL LATE AFTERNOON.
THURSDAY WILL BE A COOLER DAY...BUT THE UPPER LOW WILL STILL BE WEST
TO NORTHWEST OF THE AREA...AND UNSTABLE AIR WILL LINGER OVER THE
EASTERN PART OF THE AREA...SO A MENTION OF STORMS IS
APPROPRIATE...ESPECIALLY EAST. THE COOLER LOW LEVEL AIR FLOW WILL
ALSO BE ACCOMPANIED BY COOLER AIR ALOFT...THUS THE INSTABILITY.
CHANCES FOR STORMS IN A REGIME OF CLOSE TO OR VERY SLIGHTLY ABOVE
NORMAL TEMPERATURES FOR FRIDAY THROUGH MONDAY ARE QUESTIONABLE. THE
UPPER LOW PASSES BY TO THE NORTH FRIDAY. THE GFS THE SLIDES IT EAST
SOUTHEAST WITH A WEST NORTHWESTERLY UPPER FLOW AND SURFACE RIDGING
DEVELOPING. THE EC TAKES THE LOW MORE STRAIGHT EAST BEFORE TURNING
IT EAST SOUTHEAST OVER THE GREAT LAKES. THIS WOULD LEAVE ROOM FOR A
VERY MODEST CHANCE OF SHOWERS/STORMS NORTH AND EAST FRIDAY AND
FRIDAY NIGHT...AND PERHAPS AGAIN SUNDAY WHEN SOME WARM ADVECTION
STARTS UP AGAIN. WILL GO WITH THAT FOR NOW IN THE UNCERTAIN
PATTERN...THE CHOICE IN A WET PERIOD LEANING TO THE WET. WILL KEEP
MONDAY DRY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1241 PM CDT MON JUN 16 2014
VFR CONDITIONS WILL LOWER LOCALLY TO CEILINGS 2-3K FEET AND
VISIBILITIES 3-5SM IN SCATTERED TO NUMEROUS SHRA/TSRA THROUGH
ABOUT 17/03Z. CONVECTION SHOULD END 03Z-06Z BUT AREAS OF CEILINGS
1-3K FEET AND VISIBILITIES 3-5SM/BR ARE EXPECTED AFTER 17/06Z TO
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR SDZ067-070-071.
MN...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR MNZ072-080-081-
089-090-097-098.
IA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR IAZ001>003-
012>014-020>022-031-032.
NE...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR NEZ013-014.
&&
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Jun 16, 5:00 AM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 AM CDT MON JUN 16 2014
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ056-062-067-071-171100-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-MOODY-MINNEHAHA-UNION-
600 AM CDT MON JUN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION LATE THIS MORNING INTO THIS
AFTERNOON. LARGE HAIL TO THE SIZE OF BASEBALLS...70 MPH
WINDS...AND TORNADOES ARE POSSIBLE AFTER 11 AM.
AREA RIVERS AND STREAMS CONTINUE TO RUN VERY HIGH OR IN FLOOD STAGE
AFTER RECENT HEAVY RAINFALL AND THE FAILURE OF THE LOWER DAM AT BLUE
MOUND STATE PARK. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF
THE BIG SIOUX...SPLIT ROCK CREEK...PIPE STONE CREEK...THE ROCK
RIVER...THE LITTLE SIOUX AND WEST FORK DITCH UNTIL AT LEAST TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF INTERSTATE 90
TUESDAY EVENING...AND ONCE AGAIN ACROSS THE REGION WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE.
HEAT INDICIES OF 95 TO 100 WILL BE POSSIBLE SOUTH OF INTERSTATE 90
TUESDAY AND WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 11 AM.
NEZ013-SDZ038>040-050-052>055-057>061-063>066-068>070-171100-
DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY-
600 AM CDT MON JUN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL SOUTH
DAKOTA...AND ARE EXPECTED TO LIFT NORTHEAST THROUGH THE MORNING
ACROSS THE AREA. SOME OF THESE STORMS MAY BE SEVERE PRODUCING HAIL
TO THE SIZE OF GOLF BALLS...AND WIND GUST TO 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF INTERSTATE 90
TUESDAY EVENING...AND ONCE AGAIN ACROSS THE REGION WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7AM TODAY.
In the hours before
Local storm report, Jun 16, 3:40 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 PM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 5 SSE ELLSWORTH 43.45N 96.00W
06/16/2014 E60 MPH LYON IA TRAINED SPOTTER
THREE INCH DIAMETER TREE BRANCHES DOWN
&&
JSHEEHANLocal storm report, Jun 16, 3:41 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND GST 4 NW LAKE PARK 43.49N 95.38W
06/16/2014 E60 MPH DICKINSON IA EMERGENCY MNGR
&&
JSHEEHANLocal storm report, Jun 16, 3:47 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 2 ESE TERRIL 43.30N 94.92W
06/16/2014 E1.75 INCH DICKINSON IA TRAINED SPOTTER
MOSTLY PEA TO QUARTER IN SIZE
&&
JSHEEHANLocal storm report, Jun 16, 3:52 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST LAKE PARK 43.45N 95.32W
06/16/2014 E70 MPH DICKINSON IA EMERGENCY MNGR
&&
JSHEEHANLocal storm report, Jun 16, 3:55 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL N PETERSON 42.92N 95.34W
06/16/2014 E1.75 INCH CLAY IA CO-OP OBSERVER
&&
ADAMSLocal storm report, Jun 16, 3:56 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 4 S BERGEN 43.73N 94.99W
06/16/2014 E1.00 INCH JACKSON MN TRAINED SPOTTER
WIND GUST 60 MPH. LEAVES TREE BRANCHES DOWN
&&
JSHEEHANEvent by event
3 hail, 2 tornado, 2 flood. Local standard time, as filed.
Tornado, Dixon
- When
- June 16, 3:58 PM CST to 4:08 PM CST
- Where
- Dixon County, 2.41 mi E of Wakefield to 4.97 mi SSE of Allen
- Rating
- EF1
- Path length
- 6.05 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.265, -96.823
A tornado, crossing into Dixon County from the south, severely damaged the roof and garage of a farm home. The tornado also blew down power poles and lines, and caused tree and crop damage.
Tornado, Dakota
- When
- June 16, 4:41 PM CST to 4:42 PM CST
- Where
- Dakota County, 1.47 mi SSW of Hubbard to 1.41 mi S of Hubbard
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 42.360, -96.590
A brief tornado caused no reported damage.
Hail, Dakota
- When
- June 16, 4:52 PM CST
- Where
- Dakota County, 1.72 mi SW of Jackson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.430, -96.590
Flood, Dakota
- When
- June 16, 8:06 PM CST to June 17, 8:00 AM CST
- Where
- Dakota County, 6.15 mi NW of Willis to 3.49 mi W of Emerson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.530, -96.720
Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding lasted into the morning hours of June 17th.
Flood, Dixon
- When
- June 16, 8:06 PM CST to June 17, 8:00 AM CST
- Where
- Dixon County, 6.72 mi NNW of Maskell to 6.98 mi W of Wakefield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.770, -97.020
Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding lasted into the morning hours of June 17th.
Hail, Dixon
- When
- June 16, 8:31 PM CST
- Where
- Dixon County, 0.51 mi E of Dixon
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -96.990
Hail, Dixon
- When
- June 16, 8:35 PM CST
- Where
- Dixon County, 5.03 mi WSW of Martinsburg
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -96.920
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 16, 20142 deaths · 20 injured · $21 million · EF4 · 32 events
- Tornadoes and Flash Flooding in Iowa, June 16 to 17, 20141 death · $3.2 million · EF1 · 91 events
- Tornadoes and Damaging Winds in Wisconsin, June 16 to 17, 2014$21 million · EF3 · 19 events
- Tornadoes and Flooding in Wisconsin, June 16, 20145 injured · $21 million · EF2 · 13 events
- Tornadoes and Hail in Nebraska, June 16, 2014$231,000 · EF2 · 24 events
- Flash Flooding and Flooding in South Dakota, June 16 to 18, 2014$4.2 million · 1.75 in hail · 45 events
- Hail and Damaging Winds in Florida, June 16, 20141 death · $13,000 · 1 in hail · 4 events
- Winter Weather in Utah, June 16 to 18, 20141 death · 2 events
- Flash Flooding and Hail in Minnesota, June 16 to 17, 2014$775,000 · 1.75 in hail · 55 events
- Tornado and Flash Flood in Iowa, June 16 to 18, 2014$470,000 · EF0 · 44 events
- Flash Flooding in Ohio, June 16 to 18, 2014$3.3 million · 3 events
- Flooding in Iowa, June 16 to 30, 2014$2.5 million · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525631, 520242, 520245, 520526, 520529, 520289, 520291.